Skip to main content

On the acceleration of spatially distributed agent-based computations: A patch dynamics scheme

Author(s): Liu, P; Samaey, G; Gear, C. William; Kevrekidis, Yannis G.

To refer to this page use:
Abstract: In recent years, individual-based/agent-based modeling has been applied to study a wide range of applications, ranging from engineering problems to phenomena in sociology, economics and biology. Simulating such agent-based models over extended spatiotemporal domains can be prohibitively expensive due to stochasticity and the presence of multiple scales. Nevertheless, many agent-based problems exhibit smooth behavior in space and time on a macroscopic scale, suggesting that a useful coarse-grained continuum model could be obtained. For such problems, the equation-free framework [16-18] can significantly reduce the computational cost. Patch dynamics is an essential component of this framework. This scheme is designed to perform numerical simulations of an unavailable macroscopic equation on macroscopic time and length scales; it uses appropriately initialized simulations of the fine-scale agent-based model in a number of small "patches", which cover only a fraction of the spatiotemporal domain. In this work, we construct a finite-volume-inspired conservative patch dynamics scheme and apply it to a financial market agent-based model based on the work of Omurtag and Sirovich [22]. We first apply our patch dynamics scheme to a continuum approximation of the agent-based model, to study its performance and analyze its accuracy. We then apply the scheme to the agent-based model itself. Our computational experiments indicate that here, typically, the patch dynamics-based simulation needs to be performed in only 20% of the full agent simulation space, and in only 10% of the temporal domain. © 2015 IMACS. Published by Elsevier B.V.
Publication Date: 1-Jan-2015
Citation: Liu, P, Samaey, G, William Gear, C, Kevrekidis, YG. (2015). On the acceleration of spatially distributed agent-based computations: A patch dynamics scheme. Applied Numerical Mathematics, 92 (54 - 69). doi:10.1016/j.apnum.2014.12.007
DOI: doi:10.1016/j.apnum.2014.12.007
ISSN: 0168-9274
Pages: 54 - 69
Type of Material: Journal Article
Journal/Proceeding Title: Applied Numerical Mathematics
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.